Police say two men who overdosed in June in Regina took a substance containing fentanyl.
They say the men, age 47 and 41, thought they were using heroin. The men were taken to hospital by ambulance on June 22.
Officers sent the substance to Health Canada as part of the investigation. The analysis showed it contained fentanyl.
Both men survived the overdose, but it's prompting police to warn the public not to take chances with their health.
"You never know what you're going to get when you're buying drugs from a dealer," said Kimberly Schmidt with the Regina Police Service.
Signs of an overdose include difficulty walking, blue lips or nails, choking sounds and weak breathing.
Not yet a crisis
Glen Perchie, executive director of emergency room and EMS care for the Regina Qu'Appelle Health Region, said he doesn't consider there to be a fentanyl crisis in the province just yet.
Emergency services in the RQHR had to give naloxone, an opioid antidote, to 48 people between January and August of this year, according to Perchie.
He said during that time, emergency crews responded to 17,431 general calls in total.
"It's a really small component of what we're actually responding to right now," he said.
But Perchie was careful to clarify that the situation could very well worsen quickly, especially considering how unpredictable dosages involving fentanyl are.
"If you are using a certain amount of a drug one day and you use the exact same amount the next day, you may actually have very different dosages," he said.
Perchie said there are two key factors in preventing the situation in the region from getting worse: education about the risks of fentanyl and distribution of take-home naloxone kits.
- MORE REGINA NEWS | Construction equipment may affect downtown Regina drivers
- MORE REGINA NEWS | Medical procedures cancelled, postponed at Pasqua Hospital after burst water pipe